Florida, 2017Hail in Florida, July 17, 2017
July 17, 2017 · NWS MLB · 5 events in 5 counties and zones
Several reports of funnel clouds were reported along the Treasure Coast as the east coast sea breeze developed and moved inland early in the afternoon. A late afternoon collision of the east and west coast sea breezes along with other outflow boundaries led to the development of severe thunderstorms along the Interstate 4 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several reports of funnel clouds were reported along the Treasure Coast as the east coast sea breeze developed and moved inland early in the afternoon. A late afternoon collision of the east and west coast sea breezes along with other outflow boundaries led to the development of severe thunderstorms along the Interstate 4 corridor. These storms produced large hail and downed several trees near Mount Plymouth in Lake County and St. Cloud in Osceola County along with another report of a funnel cloud near Central Winds Park in Sanford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 17, 8:31 AM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 17, 8:31 AM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
931 AM EDT Mon Jul 17 2017
.UPDATE...
Today...Considerable convection was occurring offshore, apparently
in association with weak upper trough shown in the RAP analysis.
Water vapor showed slight drying aloft back over land, and the GOES
16 total precipitable water product showed some residual drier air
over our northern areas and another pocket around Lake Okeechobee.
Still, values are higher than recent days, so coverage of afternoon
convection is expected to increase.
The GFS has been very bullish with convection, but looks too much so
as it generated an area of convection between 12 and 15z. The HRRR
model was much more subdued but recently has shown an increase in
late afternoon convection, especially across the north. Our forecast
split the difference and showed a sharp increase in POPs compared to
previous days, 40-60%, but not as high as MOS (50-80%). If HRRR
trend continues, we may have to shift the orientation of likely POPs
a bit. The drier pocket around Okeechobee may decrease coverage
over southern coastal sections, while the HRRR is now indicating
northern sections will have the greatest coverage.
The morning soundings show rather typical lapse rates for mid July,
but some drier air aloft should enhance downdrafts in afternoon
storms, especially where the strong boundary interactions occur.
Storm motion will be slow, mainly to the north, which will result in
quick 2 inch downpours, but higher amounts to around 3 inches are
possible.
&&
.AVIATION...
Increased moisture will produce a higher coverage of storms but
recent short range models indicate the main activity holding off
until after 18z, and possibly lingering a little after 00z. The
greatest chance for strong storms appears to be at the interior
terminals and eastward to KDAB and KTIX.
&&
.MARINE...
Today-Tonight...Broad Atlantic ridge is producing a southerly wind
flow. Present and forecast speeds are 10 knots or less. Scattered
morning showers/storms will diminish by early afternoon then
additional activity developing over land may affect the coast. The
latest indications are that areas from the Cape northward will have
the highest chance for strong storms from late afternoon into
evening.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
FORECASTS...Lascody
IMPACT WX...Bragaw
Hazardous weather outlook, Jul 17, 10:20 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1120 AM EDT Mon Jul 17 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180330-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1120 AM EDT Mon Jul 17 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
An increasingly moist southerly flow will lead to a higher
coverage of lightning storms from mid afternoon through early
evening. The east and west coast sea breezes will push inland
with an expected collision along and east of the Florida Turnpike.
The strongest activity is expected to develop along the I-4
Corridor between 5 PM and 8 PM and move north-northeast toward the
Volusia and north Brevard county coasts. A few storms will become
strong, containing winds gusts up to 50 mph, frequent lightning
strikes, and very heavy rainfall.
.FLOOD IMPACT...
Local heavy rain up to 3 inches will cause temporary flooding of
some roads and low lying areas. The highest threat for heavy rain
will be along and north of the I-4 Corridor from late afternoon
through early evening.
.RIP CURRENT IMPACT...
A small east swell will generate a moderate rip current threat
along the beaches of east central Florida. Always swim within
sight of a lifeguard.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to develop
this afternoon and early evening as the east and west coast sea
breeze boundaries push inland and collide over the east side of
the peninsula. A few strong storms are expected over the interior
counties that will affect some of the inland lakes. The storms
will push back toward the Volusia and north Brevard county coasts
toward sunset. Gusty winds of 35 to 40 knots and frequent
lightning strikes will be the primary hazards.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered to numerous lightning storms are expected each afternoon.
The primary threats will be dangerous cloud to ground lightning
followed by gusty winds. Slow moving storms will also produce very
heavy rains resulting in temporary flooding of some roads and
poor drainage areas.
An east swell will produce a moderate risk of rip currents at
the beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Kelly/Bragaw
Funnel Cloud, Martin
- When
- July 17, 1:05 PM EST
- Where
- Martin County, 5.34 mi WSW of Gomez
- Reported by
- Broadcast Media
- Coordinates
- 27.050, -80.230
Local media relayed a report of a funnel cloud in the vicinity of Interstate 95 and SE Bridge Road near Hobe Sound.
Funnel Cloud, St. Lucie
- When
- July 17, 1:50 PM EST
- Where
- St. Lucie County, 6.92 mi SW of Ft Pierce Nelson Arp
- Reported by
- Emergency Manager
- Coordinates
- 27.368, -80.485
St. Lucie County Emergency Management reported a funnel cloud over the County Fairgrounds.
Hail, Lake
- When
- July 17, 3:48 PM EST
- Where
- Lake County, Mt Plymouth
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.800, -81.530
A public report of quarter sized hail was received from a resident in Mount Plymouth near Chevy Chase Road. The report was relayed by local media.
Funnel Cloud, Seminole
- When
- July 17, 4:40 PM EST
- Where
- Seminole County, 1.86 mi ENE of Winter Spgs
- Reported by
- Broadcast Media
- Coordinates
- 28.707, -81.270
Local media relayed video via social media of a funnel cloud near Central Winds Park in Winter Springs.
Hail, Osceola
- When
- July 17, 4:55 PM EST
- Where
- Osceola County, 0.61 mi W of Ashton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.250, -81.260
Quarter sized hail was reported near US-192 in St. Cloud via both social media and a storm spotter.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, July 17, 20171 death · 1 injured · 1 event
- Wildfire in California, July 17 to 22, 20171 death · 1 event
- Wildfire in Nevada, July 17 to 21, 2017$800,000 · 1 event
- Flash Flooding and Damaging Winds in Utah, July 17 to 21, 20172 injured · $135,000 · 56 kt wind · 11 events
- Flash Flooding and Damaging Winds in Nevada, July 17 to 19, 2017$91,000 · 56 kt wind · 6 events
- Flash Flooding in New York, July 17, 2017$88,000 · 5 events
- Hail and Damaging Winds in New York, July 17, 2017$37,000 · 1.75 in hail · 10 events
- Flash Flooding in Pennsylvania, July 17, 2017$50,000 · 3 events
- Flash Flooding and Hail in Vermont, July 17, 2017$30,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strikes in Alabama, July 17, 20172 injured · 50 kt wind · 15 events
- Flash Flooding and Damaging Wind in Arizona, July 17 to 18, 2017$31,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2017$20,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700860, 700861, 700664, 700864, 700662.